Michigan, 2005

Heavy Snow in Michigan, March 1, 2005

March 1, 2005 · NWS MQT · 4 events in 4 counties and zones

Some higher terrain locations received heavy lake effect snow from February 28th into March 1st in the wake of a storm system tracking through the Lower Midwest. Snowfall totals included twelve-hour amounts of 15 inches at Rockland in Ontonagon County and 8 inches at Herman in Baraga County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Some higher terrain locations received heavy lake effect snow from February 28th into March 1st in the wake of a storm system tracking through the Lower Midwest. Snowfall totals included twelve-hour amounts of 15 inches at Rockland in Ontonagon County and 8 inches at Herman in Baraga County. 24-hour snowfall amounts included 14 inches at Ironwood in Gogebic County and 11 inches at the National Weather Service in Marquette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 28, 11:05 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 28, 11:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1105 PM EST MON FEB 28 2005

.UPDATE...
MAIN FCST CONCERNS OVERNIGHT ARE LES TRENDS.

WV IMAGERY AND RUC ANALYSIS INDICATED A MID LVL LOW OVER NRN IL WITH
A SHRTWV LOBE INTO CNTRL INDIANA. IR/WV SHOWED BACK EDGE OF DEEPER
MOISTURE TO CNTRL UPR MI. WHILE RADAR INDICATED SOME PATCHY HEAVY
SNOW...SNOW SHOWERS CONTINUED TO HAVE MORE CELLULAR/DISORGANIZED
APPEARANCE RATHER THAN MORE PERSISTENT BANDS. LOWER SNOWFALL
AMOUNTS/RATES THIS EVENING LIKELY DUE TO ONLY MARGINAL INSTABILITY
H8 TEMPS NEAR -13C (NE WINDS HAVE BROUGHT LITTLE CAA SO FAR)...PER
00Z KSAW TAMDAR SNDG...AND LACK OF SIGNIFICANT SYNOPTIC LIFT FOR
LAKE ENHANCED SNOW.

HOWEVER IR IMAGERY SHOWED A MORE WELL-DEFINED BAND OVER WRN LK
SUPERIOR FROM NEAR PASSAGE ISLAND INTO NRN ONTONAGON COUNTY WHERE
SNOWFALL AMOUNTS UP TO 7 INCHES(ROCKLAND) WERE REPORTED. THE 12Z AND
00Z LCL WORKSTATION ETA SEEMED TO DEPICT THIS FEATURE WELL.

MDLS STILL SUGGEST THAT AS THE MID LVL LOW SHIFTS A BIT TO THE EAST
WINDS WILL BACK MORE NRLY AND BRING IN SLIGHTLY COLDER AIR (H8 TEMPS
TO AROUND -16C). WITH DEEP MOISTURE REMAINING IN PLACE AND BETTER
NOCTURNAL CLIMATOLOGY FOR LES...EXPECT LES TO BECOME MORE ORGANIZED
AND INTENSE INTO NORTH CNTRL UPR MI...ESPECIALLY BY 09Z-12Z.
SO...ADDITIONAL OVERNIGHT SNOWFALL AMOUNTS TO 6 INCHES OVER HIGHER
TERRAIN STILL SEEMS LIKELY WITH LESSER AMOUNTS NEAR 2 INCHES CLOSER
TO THE LAKE AND FARTHER EAST.

GREATEST ACCUMULATIONS OVER THE WEST SHOULD REMAIN OVER NORTHERN
ONTONAGON COUNTY WITH ADDITIONAL AMOUNTS TO 5 INCHES. PORTIONS OF
THE NRN KEWEENAW FACING THE NNE FLOW MAY ALSO SEE THE LCLY HIGHER
AMOUNTS. WHILE IWD VCNTY IS FARTHER FROM DEEPER MOISTURE...COLDER
AIR AND A FAVORABLE/LONG NNE FETCH AND UPSLOPE INTO THE HIGH TERRAIN
WILL CONTINUE TO BRING OCNLY HEAVY SHSN. OTHERWISE...ONLY AN INCH OR
TWO IS EXPECTED.

&&

JLB

.PREV DISCUSSION...FOR LATER PERIODS ISSUED 409 PM EST MON FEB 28
2005

EXPECT HEAVIER SNOW WILL CONTINUE EVEN INTO TUES NIGHT WITH GOOD
DEEP CYCLONIC FLOW AND SOME ENHANCEMENT STILL LINGERING OVER THE
AREA AS NOTED ON MID-LVL Q-VECT CONV. WOULD NOT BE SURPRISED TO SEE
ANOTHER 3-5 INCHES WEST AND 4 TO 7 INCHES NORTH CENTRAL BEFORE DRY
AIR FILTERING IN FROM WEST HELPS TO DIMINISH BANDS SOMEWHAT LATE TUE
NIGHT INTO WED.

LES WONT LIKELY DIMINISH TO FLURRIES UNTIL LATE WED NIGHT IN NORTH
CENTRAL AND THU IN THE WEST AND EAST WHEN FLOW BACKS MORE TO WEST
AND 850 MB TEMPS WARM TO AROUND -10 TO -12C THU AFT.

FRI-MON...GFS AND CANADIAN ENSEMBLES GENERALLY AGREE FAIRLY WELL
WITH OPERATIONAL RUNS OF GFS...CANADIAN AND ECMWF SHOWING A WEAK
CLIPPER SYSTEM MOVING THROUGH AREA LATE FRI FOLLOWED BY A SLIGHTLY
STRONGER CLIPPER SYSTEM AND SHOT OF COLDER AIR FOR SUN INTO MON.
BASICALLY KEPT IN CHC OF LIGHT SNOW THROUGH PD FOR NORTH WITH
FLURRIES SOUTH. WRLY FLOW AND WAA AHEAD OF INITIAL SHORTWAVE (850 MB
TEMPS WARM TO AROUND -4C OFF ECMWF) SHOULD ALLOW HIGH TEMPS TO WARM
NEAR NEW OPERATIONAL GFS GUIDANCE INTO THE LOW TO MID 30S. WEAK CAA
BEHIND INITIAL SHORTWAVE WILL LOWER HIGH TEMPS DOWN FOR SAT. CLIPPER
SHORTWAVE ON SUN WILL USHER IN A BIT COLDER 850 MB TEMPS OF -12 TO
-14C OVER LAKE SUPERIOR FOR SUN INTO MON WITH A BETTER CHC FOR LES
FOR NRN COUNTIES. ENSEMBLE GFS HIGH TEMPS FOR SUN INTO MON LOOKED
REASONABLE WITH READINGS IN THE MID TO UPR 20S NORTH AND LOW 30S
SOUTH.

&&

VOSS

.MQT...WATCHES/WARNINGS/ADVISORIES...
GALE WARNING AND HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.
LAKE EFFECT SNOW WARNING MIZ001>006-009 UNTIL 23Z TUE.
LAKE EFFECT SNOW/BLSN ADVY MIZ084-085 UNTIL 23Z TUE.

&&
Hazardous weather outlook, Feb 28, 5:10 PM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EST MON FEB 28 2005

MIZ001>007-009>014-084-085-011300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
510 PM EST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

LAKE EFFECT SNOW WILL PERSIST THROUGH TUESDAY WITH SIGNIFICANT
ACCUMULATIONS LIKELY. A FEW HIGHER TERRAIN LOCATIONS IN WEST AND
NORTH CENTRAL UPPER MICHIGAN MAY SEE CLOSE TO 18 INCHES OF TOTAL
SNOWFALL BY TUESDAY EVENING. THE GREATEST AMOUNTS ARE EXPECTED OVER
THE HIGHER TERRAIN FROM IRONWOOD TO THE PORCUPINE MOUNTAINS...THE
KEWEENAW PENINSULA NORTH OF CALUMET...AND FROM MICHIGAMME EAST TO
SHINGLETON. SEE THE LATEST WINTER WEATHER STATEMENTS FOR COMPLETE
DETAILS ON THE HEAVY LAKE EFFECT SNOW.

GALE FORCE WINDS ARE EXPECTED ON WESTERN LAKE SUPERIOR TONIGHT INTO
TUESDAY AND LATE TONIGHT INTO TUESDAY ON THE EAST HALF OF THE LAKE.
HEAVY FREEZING SPRAY IS EXPECTED ACROSS ALL OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

LAKE EFFECT SNOW WILL CONTINUE THROUGH TUESDAY NIGHT WITH ADDITIONAL
SIGNIFICANT ACCUMULATIONS POSSIBLE. SOME LOCATIONS IN WEST AND
NORTH CENTRAL UPPER MICHIGAN COULD SEE AN ANOTHER 7 INCHES OF SNOW
BY DAYBREAK WEDNESDAY. THE GREATEST AMOUNTS ARE EXPECTED OVER
THE HIGHER TERRAIN FROM IRONWOOD TO THE PORCUPINE MOUNTAINS...AND
FROM MICHIGAMME EAST TO SKANDIA AND SHINGLETON. SEE THE LATEST
WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS ON THE HEAVY LAKE
EFFECT SNOW.

ALTHOUGH LAKE EFFECT SNOW WILL BEGIN TO DIMINISH WEDNESDAY...
THERE IS STILL THE POTENTIAL OF SEVERAL INCHES OF ADDITIONAL SNOW
ACCUMULATION OVER THE HIGHER TERRAIN OF WEST AND NORTH CENTRAL UPPER
MICHIGAN.

HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR TUESDAY NIGHT
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL AMOUNTS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Ontonagon

When
March 1, 12:00 AM EST to 2:00 AM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
March 1, 12:00 AM EST to 10:00 AM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Gogebic

When
March 1, 12:00 AM CST to 1:00 AM CST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heavy Snow, Baraga

When
March 1, 6:00 AM EST to 4:00 PM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440788, 5440790, 5440789, 5440791.